Magazine article Clinical Psychiatry News

Migraine Meds and SSRIs: Is the Serotonin Syndrome Risk High?

Magazine article Clinical Psychiatry News

Migraine Meds and SSRIs: Is the Serotonin Syndrome Risk High?

Article excerpt

RANCHO MIRAGE, CALIF. -- The fear that combining migraine medication with selective serotonin reuptake inhibitors can increase the risk of serotonin syndrome may be overstated, Dr. Stewart J. Tepper said at a meeting sponsored by the Diamond Headache Clinic.

This concern, if unfounded, may actually be harming patients because depression, anxiety, and migraine often occur together, and many patients could benefit from taking a selective serotonin reuptake inhibitor (SSRI) and a triptan, said Dr. Tepper, director of the New England Center for Headache, Stamford, Conn.

Serotonin syndrome results from serotonin toxicity associated with use of SSRIs. The symptoms include altered mental status, autonomic dysregulation manifested as changes in vasomotor function and altered vital signs, and neuromuscular changes such as myoclonus, ataxia, and seizures, said Dr. Tepper, also of Yale University, New Haven.

The Food and Drug Administration cautions against the simultaneous use of triptans or ergots with SSRIs, based on anecdotal reports of serotonin syndrome occurring in a few patients who combined those agents, but it is not clear whether the symptoms would have occurred even if the patients had taken the SSRIs alone. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.